St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Drug-induced diarrhea

    Diarrhea associated with medications

    Drug-induced diarrhea is loose, watery stools caused by certain medications.

    See also: Diarrhea

    Causes

    Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea.

    Laxatives are meant to cause diarrhea.

    • They work either by drawing water into the gut or by causing the muscles of the intestines to contract.
    • However,taking too much of a laxative can cause diarrhea that is a problem.

    Antacids that have magnesium in them may also cause diarrhea or make it worse.

    Antibiotics also can produce diarrhea.

    • Normally, the gut is filled with many different bacteria. They keep each other in balance. Antibioticsdestroy some of the bacteria in the gut. This allows other bacteria to grow too much.
    • In some cases, antibiotics can allow a typeof bacteria called Clostridium difficile to grow too much. This can lead to severe, watery, and often bloody diarrhea called pseudomembranous colitis.

    Many other drugs may cause diarrhea:

    • Chemotherapy medicines used to treat cancer
    • Drugs used to treat heartburn and stomach ulcers--omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), pantoprazole (Protonix), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid)
    • Medications that suppress the immune system (such as mycophenolate)
    • NSAIDs used to treat pain and arthritis,such asibuprofen andnaproxen

    Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea. Othervitamins, minerals,or supplements may also cause diarrhea.

    Prevention

    To prevent diarrhea due to antibiotic use, talk to your doctor about taking supplements containinghealthy bacteria (probiotics). Some of these products may reduce the risk of diarrhea. Keep taking these supplements for a few days after you finishyour antibiotics.

    References

    Schiller LR, Sellin JH. Diarrhea. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran’s Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 15.

    BACK TO TOP

    • Digestive system organs

      illustration

      • Digestive system organs

        illustration

      A Closer Look

        Talking to your MD

          Self Care

            Tests for Drug-induced diarrhea

              Review Date: 1/10/2011

              Reviewed By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              adam.com

              A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


              Back  |  Top
              About Us
              Contact Us
              History
              Mission
              Locations & Directions
              Quality Reports
              Annual Reports
              Honors & Awards
              Community Health Needs
              Assessment

              Newsroom
              Services
              Brain & Spine
              Cancer
              Heart
              Maternity
              Orthopedics
              Pulmonary
              Sleep Medicine
              Urgent Care
              Women's Services
              All Services
              Patients & Visitors
              Locations & Directions
              Find a Physician
              Tour St. Luke's
              Patient & Visitor Information
              Contact Us
              Payment Options
              Financial Assistance
              Send a Card
              Mammogram Appointments
              Health Tools
              My Personal Health
              mystlukes
              Spirit of Women
              Health Information & Tools
              Clinical Trials
              Health Risk Assessments
              Employer Programs -
              Passport to Wellness

              Classes & Events
              Classes & Events
              Spirit of Women
              Donate & Volunteer
              Giving Opportunities
              Volunteer
              Physicians & Employees
              For Physicians
              Remote Access
              Medical Residency Information
              Pharmacy Residency Information
              Physician CPOE Training
              Careers
              Careers
              St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
              Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile